As the years go by, we begin to change our habits. People are said to get more manic as the years go by: meals, cleaning, sleep. Why does it happen? Today we want to devote our attention to the changes that occur in the sleep pattern of older people, with or without dementia. We will also talk about the effects that the nightfall can generate. The latter are called sunset, crepuscular or setting sun syndrome (from the English sundowning).
This syndrome could be defined as a state of disorientation that occurs in the last hours of the afternoon and lasts until the night. It can affect anyone, especially the elderly; however, it is common in people suffering from dementia with a percentage of 10-25% of patients (Lesta and Petocz, 2004).
As Dewing states, it is difficult to give a precise definition of this syndrome. Moments of extreme agitation or confusion in the last hours of the afternoon or evening are characteristic. The patient is irritable and undergoes changes in motor and expressive behavior.
How it affects people with dementia
According to Echáverri and Erri (2007) it is one of the most common phenomena occurring in geriatric medicine. Although there is no unanimous definition in the literature of the sundowning syndrome, it can be considered as an adverse psychological-behavioral episode. It affects some patients with Alzheimer’s type dementia, making them more aggressive, restless or agitated in the last hours of the day.
This syndrome makes the episodes of confusion experienced by Alzheimer’s patients more evident. It therefore brings out the behavioral, emotional and cognitive disorders associated with dementia.
Signs and symptoms of sunset syndrome
Gímenez and Macias identify the origin of sundowning in the disruption of the circadian rhythms of sleep, caused by Alzheimer’s; or from an alteration in the way of perceiving light, associated with the passing of the years.
Some triggers are social isolation, darkness or the so-called polypharmacy. The latter is defined by the WHO as the concomitant use of three or more drugs.
Although there is no definite clinical picture, according to Gímenez and Macias (2015) it is possible to identify symptoms such as:
- Increased state of disorientation.
- Confusional state.
- Aggressive behavior.
Other possible symptoms, according to Echáverri and Erri (2007) are:
- Tendency to speak alone, to argue in an animated way, to shout, constant mumbling.
- Apathy and depression.
- Ambulatory behavior, increased nocturnal activity and, therefore, insomnia.
- Paranoid thinking, crying and screaming.
In addition to drug therapy, the following tips may be helpful:
- Establish regular habits.
- Try to prevent recurring or consecutive infections.
- Keep the person busy with simple activities.
- Avoid daytime nap.
- Decrease exposure to noise.
- Ensure good lighting.
- Avoid caffeinated drinks.
- Beware of medications that can trigger this syndrome.
In addition, multi-sensory therapy or snoezelen can be reported. It can provide benefits and positive effects on symptoms.
There is currently no copious literature on sunset syndrome, which makes management and treatment difficult. It is necessary to understand well the factors that give rise to the various alterations; only in this way can we act accordingly and, therefore, improve the patient’s quality of life.